Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Pittsburgh, PA

July 21, 2003Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 21, 2003, 1:21 PM EDT for Mercer County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 1:21 PM EDT (17:21 UTC)
Expired
Jul 21, 2003, 2:15 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:07 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 12:07 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 PM EDT MON JUL 21 2003

UPDATE TO REMOVE CNCLD SVR WATCH BOX 785 FROM CWA. REST SAME.

.PBZ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ001.
OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES OHZ039>041...
PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ007>009...
WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 4 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 8:26 AM EDT, 4 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-212000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
826 AM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE SAYS THERE IS A RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THERE IS ALSO A FLOOD WATCH IN
EFFECT TODAY AND TONIGHT.

BASED ON THE LATEST RADAR INFORMATION, A LINE OF POTENTIALLY SEVERE
THUNDERSTORMS WILL BE MOVING EASTWARD AT 35 MPH THROUGH EAST CENTRAL
OHIO THIS MORNING AND WESTERN PENNSYLVANIA, NORTHERN WEST VIRGINIA,
AND WESTERN MARYLAND EARLY THIS AFTERNOON. PLACES LIKE ZANESVILLE
OHIO CAN GET THESE STORMS AROUND 10 AM, NEW PHILADELPHIA AROUND 11
AM, STEUBENVILLE OHIO AND WHEELING WEST VIRGINIA AROUND 12 NOON,
FRANKLIN, PITTSBURGH PENNSYLVANIA, AND MORGANTOWN WEST VIRGINIA
AROUND 1 PM, AND DUBOIS, LATROBE, PENNSYLVANIA, AND OAKLAND MARYLAND
AROUND 2 PM.

THESE STORMS CAN HAVE DAMAGING WIND GUSTS AND LARGE HAIL. AN
ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN CAUSE FLASH
FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND
LIGHTNING.

THERE CAN BE ADDITIONAL ROUNDS OF THUNDERSTORMS TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS CAN
GET SERIOUS FLASH FLOODING.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. WHEN
FLOODING THREATENS, GO TO HIGHER GROUND, BUT AVOID GOING THROUGH
FLOOD WATERS TO GET THERE.

THE SKYWARN NETWORK IS TO BE ACTIVATED BY 10 AM.

LISTEN FOR UPDATES.
Special weather statement, Jul 21, 8:47 AM EDT, 4 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT MONDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 21, 9:46 AM EDT, 3 hours 35 minutes before
OHZ039-048-057-058-211445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT MON JUL 21 2003

...THUNDERSTORMS HEADED FOR COSHOCTON AND MUSKINGUM COUNTIES...

A LINE OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL OHIO. IT WILL BE
PUSHING INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1015 AM AND
1030 AM. BE ON THE LOOKOUT FOR STRONG GUSTY WINDS...VERY HEAVY
RAIN...SMALL HAIL...AND DANGEROUS LIGHTNING. A SEVERE THUNDERSTORM
WATCH CONTINUES UNTIL 200 PM. A FLOOD WATCH CONTINUES THROUGH
TONIGHT. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Special weather statement, Jul 21, 10:35 AM EDT, 2 hours 46 minutes before
PAZ016-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE  HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.

ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.

A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.

A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 12:01 PM EDT, 1 hour 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 12:06 PM EDT, 1 hour 15 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003

...STILL A SLIGHT CHANCE OF SEVERE STORMS...

WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 AM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:42 PM EDTTornado WarningPBZMercer63 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Jul 21, 1:47 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:50 PM EDTSevere Thunderstorm WarningPBZVenango70 min
Jul 21, 1:56 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningPBZClarion76 min
Jul 21, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong43 min
Jul 21, 2:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jul 21, 2:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver62 min
Jul 21, 2:14 PM EDTSevere Thunderstorm WarningPBZForest76 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZJefferson73 min
Jul 21, 2:32 PM EDTFlash Flood WarningPBZClarion, Forest3 hr
Jul 21, 7:26 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Jul 21, 7:30 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 7:33 PM EDTTornado WarningPBZMercer42 min
Jul 21, 9:59 AM EDTSevere Thunderstorm WarningPBZCoshocton61 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.